No treatment modality has been established as standard for patients with Stevens-Johnson syndrome and toxic epidermal necrolysis.
We sought to evaluate the effect of treatment on mortality in a large cohort of patients with Stevens-Johnson syndrome or toxic epidermal necrolysis.
Data on therapy were retrospectively collected from patients in France and Germany enrolled in EuroSCAR, a case-control study of risk factors.
Neither intravenous immunoglobulins nor corticosteroids showed any significant effect on mortality in comparison with supportive care only. Compared with supportive care, odds ratios for death were 1.4 (95% confidence interval: 0.6-4.3) for intravenous immunoglobulins in France and 1.5 (0.5-4.4) in Germany, and 0.4 (0.1-1.7) for corticosteroids in France and 0.3 (0.1-1.1) in Germany.
Such an observational study with retrospective data collection has obvious limitations, including heterogeneity between the countries, supportive care, treatment doses, and durations.
We found no sufficient evidence of a benefit for any specific treatment. The trend for a beneficial effect of corticosteroids deserves further exploration.
"intravenous immunoglobulin therapy (IVIG), thalidomide, and TNF-í µí»¼ antagonist. Traditionally systemic corticosteroids were advocated until early 1990s, although no benefit has been demonstrated in case-controlled studies . A retrospective single center study proposes that short-term dexamethasone therapy, given at an early stage of the disease, may contribute to a reduced mortality rate . "
[Show abstract][Hide abstract] ABSTRACT: Background. Stevens-Johnson syndrome (SJS) and/or toxic epidermal necrolysis (TEN) are uncommon and life-threatening drug reaction associated with a high morbidity and mortality. Objective. We studied SJS and/or TEN by conducting a retrospective analysis of 87 patients treated during a 10-year period. Methods. We conducted a retrospective review of the records of all patients with a diagnosis of SJS and/or TEN based on clinical features and histological confirmation of SJS and/or TEN was not available at the Department of Medicine, Vajira hospital, Bangkok, Thailand. The data were collected from two groups from 2003 to 2007 and 2008 to 2012. Results.
A total of 87 cases of SJS and/or TEN were found, comprising 44 males and 43 females whose mean age was 46.5 years. The average length of stay was 17 days. Antibiotics, anticonvulsants, and allopurinol were the major culprit drugs in both groups. The mean SCORTEN on admission was 2.1 in first the group while 1.7 in second the group. From 2008 to 2012, thirty-nine patients (76.5%) were treated with corticosteroids while only eight patients (22.2%) were treated between 2003 and 2007. The mortality rate declined from 25% from the first group to 13.7% in the second group. Complications between first and second groups had no significant differences. Conclusions. Short-term corticosteroids may contribute to a reduced mortality rate in SJS and/or TEN without increasing secondary infection. Further well-designed studies are required to compare the effect of corticosteroids treatment for SJS and/or TEN.
Dermatology Research and Practice 06/2014; 2014:237821. DOI:10.1155/2014/237821
"Systemic corticosteroid use was the standard treatment until the early 1990's, although no benefit has been found in controlled trials. Corticosteroids did not show a significant effect on mortality in comparison with supportive care only . Our first patient was treated with systemic corticosteroids because she presented symptoms typical of both SJS and TEN, although the therapy failed. "
[Show abstract][Hide abstract] ABSTRACT: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, but life-threatening, severe cutaneous adverse reactions most frequently caused by exposure to drugs. Several reports have associated the use of acetaminophen with the risk of SJS or TEN. A typical interval from the beginning of drug therapy to the onset of an adverse reaction is 1-3 weeks. A 43-year-old woman and a 60-year-old man developed skin lesions within 3 days after administration of acetaminophen for a 3-day period. Rapid identification of the symptoms of SJS and TEN caused by ingestion of acetaminophen enabled prompt withdrawal of the culprit drug. After administration of intravenous immunoglobulin G, both patients recovered fully and were discharged. These two cases of rapidly developed SJS/TEN after ingestion of acetaminophen highlight the possibility that these complications can develop within only a few days following ingestion of over-the-counter medications such as acetaminophen.
"Currently, their use is controversial, some experts suggest there is increased risk of sepsis and death, while others show that short course of high dose, at the onset, may be beneficial.9 ,10 The administration of high doses of intravenous immunoglobulin (IVIG) seems to be a promising alternative, as it showed reduction in mortality in some studies. Its probable mechanism of action consists in blocking the Fas receptor-Fas ligand binding, thus inhibiting the apoptosis of keratinocytes. "
[Show abstract][Hide abstract] ABSTRACT: Toxic epidermal necrolysis is a rare, severe cutaneous reaction, mostly caused by drugs. It affects the skin and mucous membranes, with involvement of more than 30% of body surface. We describe the case of a young woman, previously healthy, who developed skin detachment of more than 90% of the body surface 15 days after being administered lansoprazole for peptic disease. The treatment consisted in discontinuation of the drug involved and early administration of intravenous human immunoglobulin, which led to a satisfactory outcome of the case, substantiating the impact of early diagnosis and treatment on the morbidity and mortality of these patients.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.